11 Subtle Signs Your Birth Control Is Actually Not Right For Your Body.
Many women go to their doctor, get prescribed a form of birth control stick to it because it’s the first thing they’ve been prescribed. But not all birth control options jive well with every individual, and there may be some signs your birth control isn’t right for you. Some of these symptoms can be very subtle, and you may not even realize they have anything to do with your contraceptives.
“The cause of these side effects depends on how sensitive you are to these man-made or synthetic estrogen and progesterone hormones,” Sherry Ross, MD, OB/GYN tells Bustle. “There are many different brands of oral contraception pills, each varying in the types and doses of these 2 key hormones. Some women are more sensitive to one or both of these hormones, which exacerbates these side effects. If you try two or three different brands of birth control pills and still experience many disruptive side effects, it’s time to consider another type of contraception.”
Just because you’re on one form of birth control doesn’t mean it’s the best option for you. Here are 11 subtle signs experts say indicate your form of birth control is not right for your body, whether you’re using the condoms, the pill, and IUD, or more.
1. Your Mood Fluctuates Drastically
“Despite common myths that you ‘just need to adjust’ to the way hormonal birth control can make you feel, extreme emotional reactions are definitely not normal,” Jamie Nolan, D.O., an OB/GYN with the Institute for Women’s Health, tells Bustle. “There are a number of birth control options that contain various levels of hormones — some have none at all — and it’s important to talk to your OB/GYN about any symptoms you experience in order to choose the one that’s right for you.”
2. You Get Headaches
Some women experience headaches as a side effect of their birth control. “Some women have frequent migraines and are at a higher risk for blood clots or stroke, so make sure to tell your doctor about these symptoms before selecting your birth control,” Dr. Kelly Kasper, OB/GYN at IU Health, tells Bustle. Although it is important to note that migraines are not always caused by your birth control, nor are they always associated with higher risk of strokes or blood clots. Consulting your doctor is the best way to find out what may be causing your headaches, and what can help.
3. You Have Irregular Spotting Between Periods
Although break-through bleeding during the first month you start a birth control pill is common, if it persists, your birth control may not be a good fit. “In general, if the problem of abnormal bleeding persist after 1-2 months, contact your physician and discuss if changes are indicated,” Dr. Salli Tazuke, Co-Medical Director with CCRM San Francisco, tells Bustle.
4. You Experience Skin Changes
Your birth control may not be right for you if you experience skin changes, such as increased acne or facial hair. “This could be due to the hormonal effects of the contraception,” says Kasper. “Again, if this bothers you, you do not have to put up with it.” Speak with your doctor about alternatives that you are comfortable with.
5. You Have Unexplained Allergies
Some women who use condoms as a form of contraception don’t realize they’re allergic to latex, and they might mistake vaginal burning, itching, or irritation after intercourse as symptoms of a yeast infection or something similar. If you find that you’re experiencing these symptoms after using condoms, talk to your OB/GYN. “You may need to make the switch to polyurethane or lambskin condoms, which don’t contain latex,” says Nolan. “[You] may also be allergic to the condom’s spermicide, so it’s best to get tested for allergies and determine what your triggers are.”
6. Your “Picker” Is Off
It might sound crazy, but hormonal birth control can affect the people you are attracted to. So if you’re ending up with partners that aren’t necessarily your type, your birth control may be to blame. “When women ovulate, their sense of smell increases, allowing them to choose the [partner] whose pheromones identify [them] as ‘right’ for her,” says Nolan. “Hormonal birth control can disrupt the olfactory system, and women may not be able to smell the partner who would best match with her. So if you’re taking hormonal birth control, you may be sniffing out the wrong person. Literally.”
7. You’re Experiencing Issues With Your Gums
“Studies have shown that women with a proclivity for gum disease find that the condition is exacerbated while using hormonal birth control,” says Nolan. “The progesterone levels in hormonal birth control may increase plaque levels and worsen gingivitis. Periodontal plaque can lead to a number of other health problems, so if you’re experiencing any of these symptoms, you may want to change your birth control method.”
8. You’re Experiencing Hair Loss
If you’re noticing differences in your hair, you may want to speak to your doctor about other options. Some women who are sensitive to the hormones in the birth control pill can experience hair loss, according to Healthline. This can also happen to women who choose to use the Nuva Ring, hormone injections, such as Depo-Provera, skin patches, and progestin implants. Hair loss can be as minor as hair thinning or as severe as losing large clumps of hair.
9. You’re Having Constant Cramps
10. You Get Frequent Infections
11. You Experience Nausea
No one should have to tolerate nausea as a side effect of their birth control. “For those women who have nausea from the birth control pill, it’s always best to start with the lowest dose of hormones, take the pill before bedtime and consider using the vaginal ring birth control ‘pill’ that bypasses the stomach, avoiding any gastrointestinal upset,” says Ross. “The progesterone-only arm implants or IUDs are effective alternatives to oral combination birth control when nausea is disrupting your life.”
Everyone’s body reacts differently to certain forms of birth control, so discuss with your doctor which option is best for you, especially if you experience any of these symptoms.